MAUDE Adverse Event Report: SMITH & NEPHEW, INC. FAST FX STRUT FOR TSF MED; PIN, FIXATION, THREADED

SMITH & NEPHEW, INC. FAST FX STRUT FOR TSF MED; PIN, FIXATION, THREADED
Model Number 71070720
Medical Device Problem Code Defective Device (2588)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/12/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during a correction of a tibia deformity in a patient, after implantation of a tsf external fixation system; there was a varus/rotational/length correction being done, and it was noticed that the fast fx strut for tsf med did not correspond to the prescription.This was noticed when the patient came back into clinic almost close to the consolidation phase.The strut was not locked properly; despite the fact that the strut was locked down, it was able to rotate, move up, down and lengthen or shorten unintentionally.In order to fix this issue, the piece was locked manually using tape in the same device.The deformity correction could have been a lot smoother had this incident not occur.The condition of the patient is unknown.
 
Additional Manufacturer Narrative
The device, used in treatment, was returned for evaluation.A visual inspection of the returned device could not confirm the stated failure.The device appears to have a white substances on it.The device shows significant signs of wear and use.A functional evaluation was conducted on the returned complaint device which is only one year old and exhibits signs of significant wear/usage.Upon functional evaluation, it was confirmed that the part functions as intended and locks as intended.There appears to be a "wax-like" substance on the knobs and locking mechanism.Unclear what substance is.A medical investigation was conducted and confirms based on the information that the fast fx strut for the tsf med did not correspond to the prescription and the results of the product evaluation indicated that the device ¿functions as intended and locks as intended¿ the root cause for the report events are the result of a user vs procedural variance.The impact to the patient is understood that they still had the desired deformity correction, but the treatment process could have been smoother.It¿s not known how this implication of a process which was not ¿smooth¿ affected the patient.A review of complaint history on the listed part revealed no prior complaints for the listed batch number with the same failure mode.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.Possible probable cause could include but not limited the user error.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaints will be reopened.No further investigation is warranted for these complaints; however we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
FAST FX STRUT FOR TSF MED
Common Device Name
PIN, FIXATION, THREADED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key11781909
Report Number1020279-2021-03808
Device Sequence Number11558244
Product Code JDW
UDI-Device Identifier03596010443892
UDI-Public03596010443892
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/04/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71070720
Device Catalogue Number71070720
Device Lot Number20DSM0169
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/27/2021
Initial Date Received by Manufacturer 04/12/2021
Supplement Date Received by Manufacturer10/01/2021
Initial Report FDA Received Date05/06/2021
Supplement Report FDA Received Date10/04/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other; Required Intervention;